Modelling myeloablative cytostatic therapy with cyclophosphamide is accompanied by gastrointestinal stasis in rats
Cyclophosphamide is used for the treatment of lymphoma, leukaemia, some solid tumours, and autoimmune disorders. When carrying out myeloablative cytostatic therapy, the doses of cyclophosphamide are prescribed, which cause irreversible pancytopenia. Early toxic effects of such doses are manifested by asthenic and emetic syndromes, limiting the treatment tolerance. Administration of cyclophosphamide in a dose of ≥ 600 mg/kg is accompanied by hyperammonaemia and symptoms, specific to the acute ammonium salt intoxication. Endotoxemia, resulting from the increase in the intestinal barrier permeability due to the impaired gastrointestinal motility, is considered the possible mechanism underlying these phenomena. The study was aimed to test this hypothesis. Radiographic assessment of the rat gastrointestinal peristalsis was performed within 25 h after administration of cyclophosphamide in a dose of 1000 mg/kg, which was equivalent to myeloablative dose for humans. Intraperitoneal, subcutaneous or intragastric administration of cyclophosphamide slowed down the gastrointestinal transit of bariumsulfate. In the case of subcutaneous cyclophosphamide injection, a moderate effect was observed. In the case of cyclophosphamide administered by gavage, the effect was manifested by a complete halt of transit. Thus, modelling myeloablative cytostatic therapy with cyclophosphamide in rats is associated with gastrointestinal stasis. The changes reported may promote the entry of the gut microbial products into the bloodstream and ensuing endotoxemia.